Alert archive / Nevada / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 55, NWS Las Vegas, NV

August 30, 2008Clark County, Lincoln County, Nevada; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 30, 2008, 3:59 PM PDT for Clark County, Lincoln County, Nevada; Mohave County, Arizona. It was in force for 19 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 30, 2008, 3:59 PM PDT (22:59 UTC)
Expired
Aug 30, 2008, 4:18 PM PDT
In force
19 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, Clark County, NV, Lincoln County, NV

The radar

The Cedar City radar (KICX), 130 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 30, 4:00 PM PDTHAIL 0.5Mesquite, NVTHE CO-OP OBSERVER IN MESQUITE REPORTED THAT HALF-INCH DIAMETER HAIL FELL FOR 12 MINUTES BEGINNING AT 1600 PST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.0 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-08-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1777 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-08-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1777 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
809 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KVEF 302259
SVRVEF
AZC015-NVC003-017-302345-
/O.NEW.KVEF.SV.W.0055.080830T2259Z-080830T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
359 PM PDT SAT AUG 30 2008

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...
  EXTREME NORTHEASTERN CLARK COUNTY IN SOUTHERN NEVADA...

* UNTIL 445 PM PDT.

* AT 355 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  MESQUITE...AND WAS MOVING NORTH AT 8 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLEFIELD AROUND 430 PM MST...

IF ON OR NEAR THE VIRGIN RIVER BETWEEN LITTLEFIELD AND 
MESQUITE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A 
VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE 
PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DONT BE CAUGHT 
ON THE WATER IN A THUNDERSTORM.

LAT...LON 3671 11412 3699 11424 3703 11404 3701 11403
      3701 11395 3700 11393 3674 11390
TIME...MOT...LOC 2257Z 168DEG 7KT 3681 11404

$$

MORGAN
1 follow-up statement
000 
WWUS55 KVEF 302318
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
418 PM PDT SAT AUG 30 2008

AZC015-NVC003-017-302327-
/O.CAN.KVEF.SV.W.0055.000000T0000Z-080830T2345Z/
MOHAVE AZ-CLARK NV-LINCOLN NV-
417 PM PDT SAT AUG 30 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST LINCOLN - EXTREME 
NORTHEASTERN CLARK AND NORTH CENTRAL MOHAVE COUNTIES IS CANCELLED...

AT 416 PM PDT...RADAR INDICATED THAT THE THUNDERSTORM OVER MESQUITE 
HAD WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

SPOTTERS REPORTED HAIL AND WIND GUSTS OVER 50 MPH WITH THIS STORM. 
HEAVY RAIN WILL REMAIN A THREAT IN THE MESQUITE AREA UNTIL THE STORM 
DISSIPATES AROUND 5 PM.

LAT...LON 3671 11412 3699 11424 3703 11404 3701 11403
      3701 11395 3700 11393 3674 11390
TIME...MOT...LOC 2317Z 168DEG 7KT 3685 11405

$$

MORGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 3:35 PM PDT, 24 minutes earlier.

Area forecast discussion, Aug 30, 3:35 PM PDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
335 PM PDT SAT AUG 30 2008

.SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SCATTERED
THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT TONIGHT AND SUNDAY.
AN UNSEASONABLY STRONG COLD FRONT APPROACHING THE AREA SUNDAY WILL
BRING GUSTY WINDS TO MUCH OF THE AREA WITH DRIER AIR STARTING TO
MOVE IN. THE COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT
FLUSHING OUT THE MONSOON MOISTURE AND RESULTING IN COOLER
TEMPERATURES.
&&

.SHORT TERM...THE TWO BANDS OF SHOWERS AND THUNDERSTORMS WHICH MOVED
UP FROM THE SOUTH BOTH DIED DURING THE DAY LEAVING MUCH OF SOUTHERN
NEVADA DRY SO FAR. SOME CONVECTION HAS BEGUN ACROSS THE NORTHERN
PORTION OF THE FORECAST AREA WHILE MOHAVE COUNTY HAS SEEN THE
MAJORITY OF THE ACTION. AIR MASS STILL FORECAST TO REMAIN MOIST AND
UNSTABLE ACROSS THE SOUTHEAST/EASTERN HALF OF THE FORECAST AREA
TONIGHT INTO SUNDAY AND KEPT GENERALLY SCATTERED THUNDERSTORMS IN
THE FORECAST. HAVE SEEN SOME SEVERE THUNDERSTORMS AND SOME HEAVY
RAIN PRODUCERS IN MOHAVE COUNTY AND OUTFLOW FROM THESE STORMS SHOULD
COMBINE WITH CIRCULATION MOVING NORTH THROUGH SAN BERNARDINO COUNTY
TO GENERATE MORE STORMS THIS EVENING FURTHER WEST. THERE WILL BE A
SHARP MOISTURE GRADIENT SUNDAY AS DRIER AIR STARTS TO MOVE IN FROM
THE WEST AHEAD OF AN APPROACHING COLD FRONT. BREEZY TO WINDY AND DRY
CONDITIONS ARE EXPECTED IN THE NORTHWEST HALF TO TWO THIRDS OF THE
FORECAST AREA SUNDAY AND MIDNIGHT SHIFT MAY HAVE TO CONSIDER WIND
ADVISORY IN A FEW ZONES. TOUGH CALL ON WHERE THUNDERSTORMS WILL
DEVELOP SUNDAY DUE TO THE SHARP MOISTURE/STABILITY GRADIENT.
BASICALLY LOOKING FOR THUNDERSTORM CHANCES FROM LAS VEGAS EASTWARD
WITH THE BEST CHANCE IN MOHAVE COUNTY. DRY AIR MOVES IN QUICKLY
SUNDAY NIGHT AND DRY...COOLER CONDITIONS ARE EXPECTED ALL ZONES
MONDAY. LATEST MODEL RUNS SEEM WEAKER AND FARTHER NORTH WITH THE
UPPER TROUGH COMING IN AND MOS GUIDANCE DOES NOT COOL LAS VEGAS MUCH
BELOW NORMAL FOR MONDAY. INCREASED MAX TEMPS MONDAY A DEGREE OR TWO
FROM EARLIER FORECAST.
&&

.LONG TERM...BROAD RIDGING OVER THE EASTERN PACIFIC WILL KEEP
SYSTEMS WELL NORTH OF THE AREA THROUGH THE LONG TERM. MODEL
FORECASTS FORCE IMPULSES SOUTH OUT OF CANADA AND INTO THE NORTHERN
ROCKIES WHICH WOULD RESULT IN A MAINLY NORTHWESTERLY FLOW OVER THE
CWA. A CHECK OF 12Z MODEL FORECAST OF MOISTURE AND INSTABILITY SHOW
GOOD AGREEMENT WITH THESE PARAMETERS BEING SUPPRESSED SOUTH OF THE
AREA. THIS WILL RESULT IN A DRY FORECAST WITH TEMPERATURES STARTING
OUT SEVERAL DEGREES BELOW NORMAL TUESDAY ON THEN REBOUNDING BACK TO
AROUND NORMAL BY WED OR THURS.
&&

.AVIATION...FOR MCCARRAN...CLOUD COVER FROM EARLIER TODAY HAS
SUPPRESSED THUNDERSTORM DEVELOPMENT IN AND AROUND THE LAS VEGAS
VALLEY. CLEARING TO THE SOUTH IS ALLOWING TEMPERATURES TO WARM AND
MAY HELP PRODUCE ANOTHER ROUND OF SHOWERS/THUNDERSTORMS THIS
AFTERNOON WHICH COULD PRESS NORTHWARD INTO THE VALLEY LATE IN THE
AFTERNOON AND INTO THE EVENING. WINDS IN THE TERMINAL AREA SHOULD
GENERALLY REMAIN OUT OF THE SOUTHWEST AND GUSTY UNTIL BECOMING
INFLUENCED BY OUTFLOW BOUNDARIES.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...CURRENT THUNDERSTORM ACTIVITY CONFINED TO CENTRAL AND
NORTHERN MOHAVE COUNTY AND IN FAR SOUTHWEST SAN BERNARDINO COUNTY.
THERE REMAINS SOME POTENTIAL FOR THUNDERSTORMS TO FORM FURTHER NORTH
AND WEST ALONG OUTFLOW BOUNDARIES FROM THESE STORMS. AREAS WHERE
STORMS DEVELOP WILL LIKELY EXPERIENCE HEAVY RAIN AND GUSTY...ERRATIC
WINDS THROUGH THIS EVENING.
&&

.FIRE WEATHER...WEST TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE
APPROACHING COLD FRONT SUNDAY WITH GUSTS BETWEEN 35 AND 40 MPH
ACROSS MUCH OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. DRIER AIR
WILL START TO PUNCH INTO THE AREA AS WELL WITH MINIMUM RELATIVE
HUMIDITY DROPPING BELOW 15 PERCENT OVER MUCH OF THAT AREA. UPGRADED
PREVIOUS FIRE WEATHER WATCH TO RED FLAG WARNING AND ADDED DEATH
VALLEY ZONE. NAM12 INDICATES PRETTY STRONG WINDS ACROSS SOUTHERN
PORTION OF DEATH VALLEY ZONE WHILE NORTHERN PORTION WILL PROBABLY
NOT SEE THE STRONG WINDS. LINCOLN COUNTY MAY BE MARGINAL AS HIGHER
HUMIDITY MAY HANG IN THERE MUCH OF THE DAY BUT THINKING THAT AT
LEAST WESTERN PORTIONS OF ZONE 461 WILL GET THE DRY AIR.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR NVZ460>462.
     FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR NVZ015-016-
     020>022.
AZ...FLASH FLOOD WATCH UNTIL 11 PM MST THIS EVENING FOR AZZ001>003-
     036.
CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR CAZ226>228.
     FLASH FLOOD WATCH UNTIL 11 PM PDT THIS EVENING FOR CAZ524>527.
&&

HARRISON/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 30, 6:55 AM PDT, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
655 AM PDT SAT AUG 30 2008

AZZ001>003-036-CAZ519>527-NVZ014>022-310400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
655 AM PDT SAT AUG 30 2008 /655 AM MST SAT AUG 30 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ACROSS THE AREA...MORE NUMEROUS OVER THE
SOUTHEAST PORTION WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS
AND PLENTY OF LIGHTNING THIS AFTERNOON AND EVENING. A FLASH FLOOD
WATCH REMAINS IN EFFECT. PLEASE SEE WATCH STATEMENT FOR AREAL
COVERAGE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE EASTERN
PORTION OF THE AREA SUNDAY AFTERNOON WHICH MAY HAVE THE POTENTIAL
FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER THE MAIN
CONCERN WILL BE A TROUGH OF LOW PRESSURE MOVING THROUGH NORTHERN
NEVADA RESULTING IN GUSTY WINDS ACROSS THE WESTERN AND NORTHERN
SECTIONS. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE
POSSIBLE FIRE WEATHER CONCERNS...PLEASE SEE THE LATEST STATEMENT.
IN ADDITION TO THE FIRE WEATHER CONCERN...WIND GUSTS MAY BE STRONG
ENOUGH TO WARRANT WIND ADVISORIES. AFTER SUNDAY DRY AND MILD
CONDITIONS ARE EXPECTED MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE FLASH FLOOD WATCH AND THE POTENTIAL FOR HEAVY
RAIN TODAY...SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHERN
PORTION OF THE AREA THIS AFTERNOON AND EVENING. IF ACTIVATION IS NOT
NEEDED...SPOTTERS ARE URGED TO REPORT ANY SIGNIFICANT WEATHER
WITHIN THEIR AREA TODAY AND SUNDAY.

In the hours before

Local storm report, Aug 30, 2:53 PM PDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
253 PM PDT SAT AUG 30 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             16 SSE PEACH SPRINGS    35.30N 113.37W
08/30/2008  E0.50 INCH       MOHAVE             AZ   CO-OP OBSERVER

            A COOP OBSERVER REPORTED STEADY RAIN AND MARBLE SIZE HAIL
            AT DIAMOND M RANCH AT 1230 PM.

0225 PM     HAIL             4 NNE KINGMAN           35.26N 114.02W
08/30/2008  E0.88 INCH       MOHAVE             AZ   TRAINED SPOTTER

            NICKEL SIZE HAIL WAS OBSERVED AT THE INTERSECTION OF E
            SNAVELY AVE AND N BENTON ST IN KINGMAN.

&&

KLABELLE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:44 AM PDTAreal Flood AdvisoryVEF106 min
Aug 30, 2:35 PM PDTRed Flag WarningVEFEsmeralda, Lincoln, Nye32 hr
Aug 29, 5:02 PM PDTSevere Thunderstorm WarningVEFMohave43 min
Aug 30, 12:58 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 30, 2:32 PM PDTFlash Flood WarningVEFMohave3 hr
Aug 30, 3:00 PM PDTSevere Thunderstorm WarningVEFMohave30 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2008Severe Thunderstorm Warnings in Arizona, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.